A 30-year-old male asked:
Disclaimer

when phenobarbital is taken for sleeping could it cause a 16 yo to have is eyes rolling and be unresponsive and shallow breathing this happen in 1998?

2 doctor answers
Dr. Oscar Novick
57 years experience Pediatrics
Phenobarb overdose: He may have had an overdose of phenobarb which gave him his symptoms.
Answered on Mar 31, 2013
Dr. Robert Ryan
49 years experience Dentistry
Yes: Phenobarbital is an anti-convulsant barbiturate and a sedative hypnotic. It is not commonly used for sleeping anymore, having been replaced by benzodiazepines. It does induce sleep and depresses respiration (breathing), so the symptoms you describe are not unusual. The rolling eyes can be indicative of a stage of sleep-rem (rapid eye movement).
Answered on Jun 30, 2014

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 30-year-old male asked:
Dr. Derrick Lonsdale
72 years experience Preventive Medicine
Phenobarbital: Is a strong sedative and is not the best med for sleep. You either took too much or had a paradoxical action from it. Do not use this for sleep.
A 30-year-old male asked:
Dr. John Baker
13 years experience Neurology
Sz: It 'could' have been wrong but most eegs read abnormal are fairly indicative of their diagnosis. Also possible to grow out of some seizure types that ... Read More
A 30-year-old male asked:
Dr. Shariq Refai
12 years experience Psychiatry
Not necessarily: Barbiturates can cause respiratory depression. He could have just had too many barbiturates. It doesn't necessarily mean he had a seizure. Barbiturate ... Read More

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month